Pennsylvania, 2007

Heavy Snow in Pennsylvania, April 15 to 17, 2007

April 15 to 17, 2007 · NWS CTP · 6 events in 6 counties and zones

A strong, late season Nor'easter brought rain and heavy, wet snow to portions of Central Pennsylvania during April 16 through 17. Rain initially over the region changed to wet snow during the 16th, continuing into the early morning hours of the 17th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong, late season Nor'easter brought rain and heavy, wet snow to portions of Central Pennsylvania during April 16 through 17. Rain initially over the region changed to wet snow during the 16th, continuing into the early morning hours of the 17th. Heavy snowfall was confined to higher elevations, with warning criteria snow only observed along ridges. Valley locations received much lesser snow amounts. The heavy snow, combined with strong northwest winds of 20 to 40 mph caused numerous power outages across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 15, 7:34 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 15, 7:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
834 PM EDT SUN APR 15 2007

.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE UP THE EASTERN SEABOARD TONIGHT AND
THEN MOVE SLOWLY THROUGH SOUTHERN NEW ENGLAND AND THE IMMEDIATE
COASTAL WATERS THROUGH MID WEEK. AFTER THAT...THE WEATHER WILL
QUIET DOWN FOR SEVERAL DAYS AND TEMPERATURES WILL SLOWLY MODERATE.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC ANALYSIS EARLY THIS EVENING PLACES A DEEP /984MB/ SFC LOW
OVER THE PIEDMONT OF NC...WITH AN INVERTED TROF RUNNING UP INTO
SRN NJ.

THE BULK OF THE PRECIP FALLING OVER PA NOW IS RAIN...EXCEPT OVER
THE HIGHEST ELEVATIONS ACROSS THE NORTHERN TIER...WHERE A
DEFORMATION BAND HAS BEGUN TO DEVELOP. HOWEVER...RAIN STILL
FALLING AT THE LOWEST ELEVATIONS THERE WHERE TEMPS ARE IN THE
LOWER TO MID 30S. A GRADUAL COOLING THIS EVENING WILL LEAD TO AN
ALMOST TOTAL CHANGEOVER TO SNOW NORTH AND WEST OF IPT AND
UNV...AGAIN HAPPENING FIRST ON THE HILL TOPS. THIS PRESENT
DEFORMATION BAND SHOULD CONTINUE TO WIDEN AND EXPAND.

REGIONAL RADARS SHOW THAT HEAVIEST BAND OF RAIN WAS RUNNING FROM
KABE-KRDG-KBWI AND SHOULD CONTINUE TO NUDGE EASTWARD AS THE SFC
LOW DEVELOPS OVER/TRANSLATES TO THE DELMARVA.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE COLDER AIR WILL CONTINUE TO MOVE INTO THE CWA TONIGHT. WHILE
THE COLD AIR GETS DRAWN IN...THE HEAVIEST OF THE PRECIP SHUD BE
WINDING DOWN OR OVER...WITH LIMITED MOISTURE FEED ON A LONG WRAP-
AROUND PATH.

THE MOVEMENT AND POTENTIAL LIFE OF THE DEFORMATION BAND NOW
DEVELOPING WILL BE THE BIGGEST FORECAST ISSUE OVERNIGHT. MESO MDLS
WEAKEN THIS CURRENT FEATURE IN FAVOR OF A HEAVIER BAND OF SNOW
OVER THE NERN THIRD OF THE STATE TONIGHT. HAVE CONTINUED THE
WINTER WX ADVISORY FOR THE NORTHLANDS...BUT SULLIVAN AND TIOGA
COUNTIES MAY BE JUST ON THE EDGE OF THE VERY HEAVY SNOW. ROADWAY/GROUND
TEMPS ARE STILL WARM RIGHT NOW PER AVAILABLE PENN DOT RWIS
SENSORS...BUT THE NIGHTTIME WILL BRING COOLING. HAVE THUS KEPT
FCST SIMILAR TO

NEXT CONCERN WILL BE WINDY CONDITIONS DEVELOPING ON THE BACK SIDE
OF EXITING LOW. STRONG WINDS AT ALL LEVELS WILL MIX DOWN ON MONDAY
WITH STRONGEST WINDS IN THE SUSQ VALLEY WHERE GUSTS TO NEAR 50 MPH
WILL BE COMMON. WIND ADVISORY HAS BEEN ISSUED FOR SOUTHERN 2/3 OF
CWA. GRADIENT SLOWLY WEAKENS MON EVE...WHEN WINDS WILL FALL BELOW
ADVISORY CRITERIA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
WEATHER WILL BE SLOW TO IMPROVE AS PERSISTENT COOL NORTHWEST FLOW
CONTINUES THROUGH MID WEEK. WEAK WAVES WILL RIPPLE THROUGH THE
FLOW KEEPING MENTION OF LOW POPS IN THE FORECAST AND A DECENT
AMOUNT OF CLOUDS AROUND. ANOTHER DECENT WAVE SLIDES THROUGH THE
FLOW ON WED/THU BRINGING BEST CHANCE OF PRECIP FOR LATE WEEK /RAIN
CENTRAL AND SOUTH WITH RAIN AND SNOW NORTH/. ONCE THIS WAVE MOVES
THROUGH...SPRING FINALLY GETS AN ATTEMPT TO RETURN. NEXT WEEKEND
LOOKS QUIET WITH MODERATING TEMPERATURES.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A DEEPENING SURFACE LOW PRESSURE SYSTEM CENTERED JUST EAST
/OFFSHORE/ OF KORF WILL TRACK NEWD ALONG THE MID-ATLANTIC COAST
AND BECOME NEARLY STATIONARY NEAR LONG ISLAND THROUGH 00Z TUE.
THIS STORM WILL BRING LOW CLOUDS...STRONG WINDS AND AREAS OF RAIN
AND SNOW TO CENTRAL PA AIRFIELDS OVER THE NEXT 12 TO 24 HOURS.
WDSPRD IFR/MVFR CONDS WILL BE COMMON WITH SFC WNDS INCREASING TO
20-30MPH WITH GUSTS TO 40+KTS. IN SHORT...POOR FLYING CONDS
XPECTED TONIGHT THROUGH MONDAY.

COOL...MOIST CYCLONIC FLOW WILL CONTINUE TO BRING LOW CLOUDS TO
THE AREA TUESDAY. KBFD/KJST WILL LKLY EXPERIENCE THE WORST
CONDS...AS IS USUALLY THE CASE GIVEN SYNOPTIC FLOW REGIME.

AN UPPER LEVEL DISTURBANCE WILL DROP SWD INTO THE UPR OH VLY LATE
TUE INTO WED...WITH DEGRADED FLYING CONDS TO CONTINUE THRU MID
WEEK. SFC HIGH PRES WILL BEGIN TO BUILD IN BY FRIDAY WITH
GRADUAL IMPROVEMENT XPECTED.

&&

.HYDROLOGY...
UP 2 INCHES OF RAIN HAS FALLEN OVR LOWER SUSQ VALLEY AS OF 20Z.
FLOOD WATCH CONTINUES TO COVERS THESE ZONES THROUGH TONIGHT FOR
ADDITIONAL AMOUNTS OF 1-2 ON AVERAGE...MOST OF WHICH WILL FALL
DURING THE NEXT 6 HOURS.

SOME SMALLER STREAMS AREA APPROACHING BANKFULL.  IF WIDESPREAD
HIGHER AMOUNTS ARE REALIZED...SOME OF THE FLASHIER MAIN STEM
SUSQUEHANNA RIVER AND TRIBUTARY POINTS MAY ALSO APPROACH FLOOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 12 PM EDT MONDAY FOR PAZ004>006-
010-011-037-042.
WIND ADVISORY FROM 6 AM TO 6 PM EDT MONDAY FOR PAZ012-017>019-
024>028-033>036-041-045-046-049>053-056>059-063>066.
FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR PAZ057>059-063>066.

&&

SYNOPSIS...LACORTE
NEAR TERM...DANGELO
SHORT TERM...DANGELO/FITZGERALD/RXR
LONG TERM...RXR
AVIATION...STEINBUGL
HYDROLOGY...RXR
Hazardous weather outlook, Apr 15, 2:04 PM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT SUN APR 15 2007

PAZ004>006-010-011-037-042-161915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-SULLIVAN-
304 PM EDT SUN APR 15 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...ON MONDAY STRONG GUSTY NORTHWEST WINDS WILL DEVELOP.
SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL BE COMMON
BEFORE WINDS GRADUALLY DIMINISH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-017>019-024>028-033>036-041-045-046-049>053-056-161915-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
304 PM EDT SUN APR 15 2007

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ057>059-063>066-161915-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
304 PM EDT SUN APR 15 2007

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Lycoming

When
April 15, 8:00 PM EST to April 17, 1:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Rain changed to snow across the county Sunday evening. Accumulations of snow ranged greatly across the county, with greatest amounts of around 6 inches over the higher elevations to the north and east of Williamsport.|

Heavy Snow, Schuylkill

When
April 15, 8:00 PM EST to April 17, 1:00 AM EST
Where
Schuylkill forecast zone
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Rain changed to snow across the county Sunday evening. Significant accumulations of snow were confined to the higher elevations of the northwest portions of the county, with much lesser amounts in valley locations. Frackville and Ashland both recorded 11.0 inches of snow from the storm, while Mahanoy City recorded 9.8 inches. In the valleys, snow totals included 1 inch at Pine Grove and Pottsville.|Over 10,000 customers lost power in the Frackville area from the snow and wind.

Heavy Snow, Sullivan

When
April 15, 8:00 PM EST to April 17, 1:00 AM EST
Where
Sullivan forecast zone
Reported by
Emergency Manager
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Rain changed to snow across the county Sunday evening. Significant accumulations of snow occurred over most of the county, with Dushore reporting twelve inches, Laporte reporting ten inches and Eldredsville reporting five and one half inches. Greatest snow totals occurred over the higher elevations.

Heavy Snow, Tioga

When
April 15, 8:00 PM EST to April 17, 1:00 AM EST
Where
Tioga forecast zone
Reported by
Emergency Manager
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Rain changed to snow across the county Sunday evening. Significant accumulations of snow were confined to the higher elevations of the county, while valley locations saw significantly less snow. Reports ranged from 6.2 inches in Sabinsville and 5.0 inches in Covington, to between 2 and 3 inches in Wellsboro and at Cowanesque Dam.

Heavy Snow, Cambria

When
April 16, 8:00 AM EST to April 17, 1:00 AM EST
Where
Cambria forecast zone
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Rain changed to snow across the county Monday morning. Accumulations of snow ranged greatly across the county, with highest amounts of around 6 inches over the ridges. Johnstown reported 6 inches of snow with the event.

Heavy Snow, Somerset

When
April 16, 8:00 AM EST to April 17, 1:00 AM EST
Where
Somerset forecast zone
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Rain changed to snow across the county Monday morning. Significant accumulations of snow were confined to the higher elevations of the county, while valley locations saw much less snow. While 13.9 inches of snow was reported on Laurel Summit, only 1.0 inch of snow was reported in Meyersdale. Somerset recorded 4.6 inches of snow, and Glencoe recorded 2.2 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15839, 15840, 15841, 15842, 15838, 15843.